Vaping Hits Close to Home

Vaping Hits Close to Home

DANGER: DO NOT USE E-Cigarettes (VAPE)

Dr. Perkins

Dr. Susannah Perkins, San Luis Valley Health, Primary Care Provider

Having been in primary care for fourteen years, I’ve learned to avoid saying “DON’T” to anything. I’ll make an exception now: Don’t VAPE! There is mounting evidence that electronic cigarettes (e-cigs) are related to serious lung complications and now death. It isn’t a situation where, like cigarettes (typically), the damage is progressive over time. Reports indicate that some people are succumbing to the effects of an e-cig after a relatively short period of use.The Center for Disease Control (CDC) has issued a broad warning advising against all use of vaporized products = e-cigarettes until the cause of these deaths can be identified. They do not yet know what part of the e-cigarette or additives is causing the severe pulmonary (lung) response.
As of September 6, 2019, “greater than 450 cases of lung illness associated with e-cigarette use has been documented in 33 states and 1 U.S. territory. 6 deaths have been confirmed in California, Illinois, Indiana, Kansas, Minnesota and Oregon” (1). This does not appear to be an infection even though the initial presentation and lab data suggest it. The evidence supports this is from CHEMICAL EXPOSURE.
Originally advertised and “thought” safer than cigarettes, “e-cigarettes can expose users to substances known to have harmful effects like ultra-fine particles, heavy metals, and volatile organic compounds.” (1). The victims all used e-cigarettes within 90 days of their symptoms, some were nicotine products, some had added cannabinoids (such as THC, tetrahydrocannabinol) or other products, some both. “E-cigs are devices that produce an aerosol by heating a liquid containing various chemicals, including nicotine, flavorings and other additives (e.g. propellants, solvents and oils). Users inhale the aerosol and any additives into their lungs.” (2)
E-cigarettes were introduced in 2007 and the NEJM (New England Journal of Medicine) reports that as of 2014, it was the most common form of tobacco used by our youth. In 2017, upwards of 20 % of high school students reported “vaping” or E-cigarette use.
E-cig “products” (that are being investigated as possible causes) are defined as all components of the device including what the device is made of (and what happens when it is heated), any and all added substances, refill pods and cartridges. Some common names are e-cigarettes, JUUL, vape pens/boxes, E-hookah, eJuice, and eLiquid.

At the SLVH Regional Medical Center Emergency Department, Medical Director Dr. Eric Ball added, "We have seen an increase in patients presenting with vaping related illnesses. A recent patient required a high dose of steroids to treat her severe ailments."  Ball went on to comment, "I believe that in Colorado it is common to add THC oil and CBD oil to vapes which can cause local reactions and oil build up in the lungs and lead to severe inflammation of the lungs. This is becoming a big problem among our youth who view vaping as a safe alternative to smoking, when if fact it may be more harmful."


What do we do?


1. Talk with our children and patients about e-cigarette use.
2. Watch for these symptoms when associated with a history of e-cigarette use:
Respiratory: cough, shortness of breath, chest pain
Gastrointestinal: nausea, vomiting or diarrhea
General Ill Feelings: fatigue, fever, weight loss
3. Seek medical care quickly and be sure to notify the provider that your child has been using e-cigarettes or any vaporized products.
4. If you have access to the device or products that they use(d), bring them with you.
24/7 Poison Control: 1-800-222-1222

LEARN MORE:
http:www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html

1. New England Journal of Medicine, “Pulmonary Illness Related to E-Cigarette Use in Illinois and Wisconsin, Preliminary Report”, 09/06/2019
2. CDC MMWR (Morbidity and Mortality Weekly Report), 09/06/2019